Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

April 12, 2001Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 12, 2001, 12:25 AM EDT for Osceola County, Michigan. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 2001, 12:25 AM EDT (04:25 UTC)
Expired
Apr 12, 2001, 1:00 AM EDT
In force
35 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Osceola County, MI

What was reported inside it

TimeReportWhereRemark
Apr 12, 12:30 AM EDTHail 1Le Roy, MI
Apr 12, 12:50 AM EDTHail 0.88Marion, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 12:00 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 120425
SVRGRR
MIC133-120500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 AM EDT THU APR 12 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 100 AM EDT

* AT 1222 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES WEST OF LE ROY TO 34
  MILES SOUTH OF HERSEY...MOVING NORTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   LE ROY...STAMBAUGH CORNER...TUSTIN AROUND 1230 AM EDT
   DIGHTON...EVART AROUND 1235 AM EDT
   AVONDALE...HIGHLAND...INA...PISGAH HEIGHTS AROUND 1240 AM EDT
   GIBOS CORNERS AROUND 1245 AM EDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADORES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 10:53 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 11, 10:53 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1053 PM EDT WED APR 11 2001

ADDITIONAL WATCH BOX DOES NOT APPEAR FORTHCOMING.  ISOLATED SEVERE
ACTIVITY STILL POSSIBLE AS 2K FT WINDS ARE UP TO 60KTS ON GRR VWP.
WINDS ARE VERY UNIDIRECTIONAL SO TORNADO THREAT IS DIMINISHING...BUT
ISOLATED SEVERE WIND STILL POSSIBLE.  MOST TSTM ACTIVITY SHOULD BE
PULLING OUT OF THE CWA BY 06Z AS MOST OF THE UPPER DYNAMICS PULLS
EAST.  WILL TOUCH UP LOW TEMP FCST...OTHERWISE LITTLE CHANGE FOR NOW.

.GRR...NONE.

JK

In the hours before

Special weather statement, Apr 11, 7:25 PM EDT, 5 hours before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR EXPERATION TIME...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WARNING FOR ALL OF
SOUTHWEST MICHIGAN UNTIL MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING TO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOES AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
AT NEAR 50 MPH.  AT 715 PM AND AREA OF SEVERE THUNDERSTORMS EXTENDED
FROM NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNT BY 745 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR INTERIOR ROOM.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE8 FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Special weather statement, Apr 11, 7:27 PM EDT, 4 hours 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-120400-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WORDING...
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 PM EDT WED APR 11 2001

...A TORNADO WATCH IS IN EFFECT FOR ALL OF SOUTHWEST MICHIGAN
   UNTIL MIDNIGHT EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHWEST MICHIGAN TO INCLUDE ADJOING WATERS OF LAKE MICHIGAN UNTIL
MIDNIGHT TONIGHT.

A STRONG COLD FRONT MOVING INTO WARM UNSTABLE AIR HAS CREATED
CONDITIONS THAT ARE FAVORABLE FOR TORNADOS AND SEVERE
THUNDERSTORMS.  THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AROUND
50 MPH.  AT 715 PM AN AREA OF SEVERE THUNDERSTORMS EXTENDED FROM
NORTHWEST NEWAYGO COUNTY...ACROSS CENTRAL MUSKEGON COUNTY TO 5
MILES WEST OF HOLLAND.  THESE THUNDERSTORMS WILL BE OVER CENTRAL
OTTAWA TO CENTRAL NEWAYGO COUNTY BY 755 PM.  ADDITIONAL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT THAT WILL MOVE
THROUGH AREA JUST BEFORE MIDNIGHT.

ANY THUNDERSTORM THIS EVENING COULD HAVE A TORNADO DEVELOP WITH IT.
IF YOU SEE A TORNADO FIND SHELTER IMMEDIATELY IN EITHER A BASEMENT
OR AN INTERIOR ROOM.

REMEMBER...A TORNADhO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.

WDM
Local storm report, Apr 11, 8:30 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
830 PM EDT WED APR 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    GRAND HAVEN               MI   1.00 INCH HAIL
04/11/01   OTTAWA                         REPORTED BY
SPOTTERS

0733 PM    FRUITPORT                 MI   1.75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0740 PM    CLOVERVILLE               MI   TORNADO
04/11/01   MUSKEGON                       BRIEF TOUCH DOWNREPORTED
                                          BY SPOTTERS

0742 PM    COOPERSVILLE              MI   TORNADO
04/11/01   OTTAWA                         NO DAMAGE REPORTED

0729 PM    E HOLTON                  MI   .75 INCH HAIL
04/11/01   MUSKEGON                       REPORTED BY
SPOTTERS

0735 PM    1 W TWIN LAKE             MI   FLASH FLOODS
04/1i1/01   MUSKEGON                       CEDAR CREEK OUT OF IT'S
                                          BANKS REPORTED BY SPOTTER

WDM
Local storm report, Apr 11, 11:22 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1122 PM EDT WED APR 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MUSKEGON                  MI   FLASH FLOODS
04/11/01   MUSKEGON                       LOW LYING AREAS COVERED BY
                                          2 FEET OF WATER. MANY HOMES
                                          WITH FLOODED BASEMENTS.
                                          PORTIONS OF
                                          SEAWAY...SHERMAN AND
                                          LAKETON ROADS UNDER WATER.
                                          REPORTED BY LAW ENFORCEMENT
Local storm report, Apr 11, 11:26 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
1126 PM EDT WED APR 11 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    MUSKEGON                  MI   FLASH FLOODS
04/11/01   MUSKEGON                       LOW LYING AREAS COVERED BY
                                          2 FEET OF WATER. MANY HOMES
                                          WITH FLOODED BASEMENTS.
                                          PORTIONS OF
                                          SEAWAY...SHERMAN AND
                                          LAKETON ROADS UNDER WATER.
                                          REPORTED BY LAW ENFORCEMENT

JK
Special weather statement, Apr 12, 12:23 AM EDT, 2 minutes before
LMZ847>849-MIZ038>040-043>046-050>052-056>059-064>067-071>074-120900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 AM EDT THU APR 12 2001

...A TORNADO WATCH IS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN
UNTIL 5 AM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR
SOUTHWEST LOWER MICHIGAN UNTIL 5 AM THURSDAY MORNING.

WARM UNSTABLE AIR HAS RESULTED IN NUMEROUS STRONG TO SEVERE
THUNDERSTORMS TONIGHT. THESE STORMS WILL CONTINUE THROUGH THE EARLY
MORNING HOURS. CONDITIONS ARE FAVORABLE FOR TORNADOES TO OCCUR FROM
THESE STORMS.

IF YOU SEE A TORNADO...OR A TORNADO WARNING IS ISSUED FOR YOUR
AREA...SEEK SHELTER IN A BASEMENT. IF NO BASEMENT IS AVAILABLE SEEK
SHELTER IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 8:06 PM EDTTornado WarningGRRKent29 min
Apr 11, 8:36 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm39 min
Apr 11, 9:51 PM EDTFlash Flood WarningGRRMuskegon3 hr
Apr 11, 11:21 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa39 min
Apr 11, 11:36 PM EDTSevere Thunderstorm WarningGRRNewaygo24 min
Apr 11, 11:45 PM EDTTornado WarningGRRNewaygo30 min
Apr 11, 11:58 PM EDTTornado WarningGRRMuskegon17 min
Apr 12, 12:09 AM EDTSevere Thunderstorm WarningGRRKent36 min
Apr 12, 12:14 AM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm31 min
Apr 12, 12:19 AM EDTTornado WarningGRRNewaygo26 min
Apr 12, 12:29 AM EDTTornado WarningGRRMecosta31 min
Apr 12, 12:42 AM EDTSevere Thunderstorm WarningGRRClare, Isabella48 min
Apr 12, 12:57 AM EDTTornado WarningGRRClare, Osceola33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.